Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 151, NWS Charleston, SC

July 16, 2006Bulloch County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 16, 2006, 4:31 PM EDT for Bulloch County, Georgia. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2006, 4:31 PM EDT (20:31 UTC)
Expired
Jul 16, 2006, 5:15 PM EDT
In force
44 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

County Bulloch County, GA

The radar

The Charleston,SC radar (KCLX), 63 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 4:55 PM EDTTSTM WND DMG2 E Clito, GASPOTTER REPORTED TREES AND POWER LINES DOWN 2 MILES EAST OF CLITO. PENNY SIZED HAIL FOR 5 MINUTES DURATION WAS ALSO REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2006-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2006-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2007 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 162031
SVRCHS
GAC031-162115-
/O.NEW.KCHS.SV.W.0151.060716T2031Z-060716T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
431 PM EDT SUN JUL 16 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BULLOCH COUNTY IN SOUTHEAST GEORGIA

* UNTIL 515 PM EDT

* AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTHWEST OF LEEFIELD...OR ABOUT 8 MILES NORTHEAST OF STATESBORO...
  MOVING SOUTH AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LEEFIELD...
  BROOKLET...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3255 8167 3257 8177 3237 8173 3238 8156

$$
2 follow-up statements
000 
WWUS52 KCHS 162047
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
446 PM EDT SUN JUL 16 2006

GAC031-162115-
/O.CON.KCHS.SV.W.0151.000000T0000Z-060716T2115Z/
BULLOCH-
446 PM EDT SUN JUL 16 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR BULLOCH COUNTY...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DESTRUCTIVE WINDS UP TO 70 MPH.  THIS STORM WAS LOCATED 
NEAR EUREKA...OR ABOUT 7 MILES NORTHEAST OF STATESBORO...MOVING 
SOUTH AT 10 MPH.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...TAKE COVER NOW
ABANDON MOBILE HOMES AND VEHICLES. MOVE TO AN INTERIOR ROOM OR
HALLWAY ON THE LOWEST FLOOR. AVOID WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3255 8167 3257 8177 3237 8173 3238 8156

$$
000 
WWUS52 KCHS 162110
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
510 PM EDT SUN JUL 16 2006

GAC031-162118-
/O.EXP.KCHS.SV.W.0151.000000T0000Z-060716T2115Z/
BULLOCH-
510 PM EDT SUN JUL 16 2006

...THE SEVERE THUNDERSTORM WARNING FOR BULLOCH COUNTY WILL EXPIRE AT
515 PM EDT...

AT 510 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED 
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING WILL 
BE ALLOWED TO EXPIRE.

REPORT ANY SEVERE WEATHER OR STORM RELATED DAMAGE TO LOCAL LAW
ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO
THE NATIONAL WEATHER SERVICE OFFICE IN CHARLESTON.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3255 8167 3257 8177 3237 8173 3238 8156

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:44 PM EDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 16, 2:44 PM EDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
244 PM EDT SUN JUL 16 2006

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...WARM AND MUGGY
CONDITIONS EXIST ACROSS THE CWA THIS AFTERNOON WITH ISOLATED
SHOWERS AND STORMS NOW POPPING UP. THE CAP HAS DEFINITELY BEEN
BROKEN DUE TO TEMPS IN THE LOWER TO MIDDLE 90S IN MOST AREAS WITH
A FEW READINGS IN THE UPPER 90S. HEAT INDICES RANGE FROM UPPER 90S
TO AROUND 110 THIS HOUR. A SEABREEZE HAS DEVELOPED ALONG THE SC
COAST...WHICH HAS DROPPED TEMPS A FEW DEGREES BUT IS REINFORCING
THE DEWPTS IN THE MID TO UPPER 70S. TEMPS COULD STILL CLIMB A FEW
DEGREES THROUGH 430 PM...THEREFORE PLAN ON LEAVING THE HEAT
ADVISORY IN PLACE. IT WILL PROBABLY BE READY FOR CANCELLATION BY 6
PM OR SO.

A REVIEW OF LAST THREE HRS OF 0.5 DEG BASE REFLECTIVITY FROM KCLX
RADAR SHOWS A PLETHORA OF PREEXISTING BOUNDARIES DRAPED ACROSS THE
CWFA LIKE SPAGHETTI. THE INTERSECTIONS OF THESE BOUNDARIES ARE
WHERE THE FIRST SHOWERS AND STORMS HAVE DEVELOPED...AND SHOULD
CONTINUE TO BE THE FOCUS FOR CONVECTIVE INITIATION. SLIGHTLY MORE
ORGANIZED CONVECTION LOOKS PLAUSIBLE LATER THIS AFTERNOON AHEAD OF
THE POTENT UPPER SHORTWAVE CURRENTLY NEAR THE GA/SC BORDER. WILL
CARRY CHC POPS MOST AREAS EXCEPT EXTREME NRN COUNTIES THROUGH THIS
EVE...TAPERING BACK TO SLIGHT CHC ONLY ACROSS SE GA LATE TONIGHT
AS THE TROUGH PUSHES S. PLAN TO MAINTAIN A SLIGHT CHC OF SHOWERS
AND STORMS MON AFTN ACROSS EXTREME SE GA WHERE WE EXPECT ENOUGH
LLVL MOISTURE TO REMAIN AS THE SFC TROUGH DISSIPATES IN THE
VICINITY.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...UPR LVL RIDGING COMBINED WITH
SFC HIGH PRES WILL KEEP THE MAJORITY OF THE XTNDD PORTION OF THE
FCST DRY. HAVE REMOVED POPS FM MUCH OF THE TIME NEXT WEEK...KEEPING
IN SLGT CHC FOR AFTN SHWRS/TSTMS THU THRU SAT. BY NEXT WEEKEND...
THE UPR RIDGE BREAKS DOWN AND ALLOWS A LONGWAVE TROF TO APCH FM THE
NORTHWEST. THIS LOOKS TO BRING A BETTER CHC AND BETTER COVERAGE OF
PRECIP TO THE AREA...BUT THAT FAR OUT WILL CAP POPS AT 30.

TEMPS WILL HAVE VERY LITTLE DAY-TO-DAY VARIATION NEXT WEEK. HIGHS
WILL REMAIN IN THE LOWER 90S WHILE LOWS REMAIN IN THE MID 70S. HEAT
INDICES WILL COMMONLY BE AROUND 100...BUT A FEW DAYS OF 105 ARE NOT
OUT OF THE QUESTION.

&&

.AVIATION...TOWERING CU HAVE RAPIDLY DEVELOPED IN THE LAST HR AS
THE CAP HAS BEEN BROKEN. A SHRA OR TSRA COULD DEVELOP NEAR EITHER
TERM AT A MOMENTS NOTICE DUE TO THE SUBSTANTIAL INSTABILITY AND
ADJACENT SFC BOUNDARY. HOWEVER...DID NOT CARRY A TEMPO AT CHS WITH
THE 18Z ISSUANCE DUE TO SLIGHTLY WEAKER MID-LEVEL FORCING. DID
CARRY TEMPO AT SAV SINCE IT IS S OF THE SFC TROUGH AND IS IN A
REGION OF MORE FAVORABLE CONVERGENCE. WILL CLOSELY MONITOR
CONDITIONS SURROUNDING CHS FOR POSSIBLE AMDS FOR THUNDER. WINDS
WILL REMAIN PRETTY VARIABLE THROUGH THIS EVENING DUE TO A WEAK
OVERALL PRES GRAD AND THE SFC TROUGH DRAPED THROUGH THE AREA. AS
WEAK CAA INITIATES LATER TONIGHT WITH HIGH PRES BUILDING IN FROM
THE N...REMNANT LLVL MOISTURE COULD CREATE SOME MINOR VSBY
RESTRICTIONS. HAVE CARRIED PREVAILING MVFR BR AT CHS WITH ONLY
TEMPO MVFR BR AT SAV. DRY NE FLOW EXPECTED ON MON.

&&

.MARINE...FLOW WILL REMAIN VERY WEAK THROUGH MON NIGHT DUE TO A
WEAK PRES GRAD. SFC TROUGH ACROSS THE REGION IS CURRENTLY KEEPING
WIND DIRECTIONS RATHER VARIABLE...BUT A GRADUAL TREND TOWARD NE
WINDS IS EXPECTED AS THE TROUGH PUSHES S TONIGHT AND HIGH PRES
BUILDS IN.

NO ISSUES IN THE XTNDD PORTION OF THE MARINE FCST. WRN ATLC HIGH
PRES WILL XTND OVR THE WATERS...PREVENTING ANY SIGNIFICANT PRES
GRADIENTS FROM AFFECTING THE WATERS. SEAS WILL REMAIN AOB 4 FT AND
WIND SPEEDS AOB 15 KT.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY FOR GAZ099>101-114>119-137>141 UNTIL 7 PM SUNDAY.
SC...HEAT ADVISORY FOR SCZ047>051 UNTIL 7 PM SUNDAY.
MARINE...NONE.
&&

JRL/JPC
Hazardous weather outlook, Jul 16, 11:18 AM EDT, 5 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1118 AM EDT SUN JUL 16 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-171000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL
JASPER-
1118 AM EDT SUN JUL 16 2006

...HEAT ADVISORY IN EFFECT FOR MUCH OF THE AREA THROUGH 7 PM EDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.SEVERE THUNDERSTORMS...A FEW STRONG TO SEVERE THUNDERSTORMS MAY
DEVELOP THIS AFTERNOON...MAINLY ACROSS SOUTHEAST GEORGIA AND EXTREME
SOUTHERN SOUTH CAROLINA. STRONG GUSTY WINDS AND SOME HAIL WILL BE
THE MAIN HAZARDS ASSOCIATED WITH THESE STORMS. REFER TO THE DAY 1
CONVECTIVE OUTLOOK FROM THE STORM PREDICTION CENTER ALONG WITH ANY
STATEMENTS FROM THIS OFFICE FOR DETAILS.

.EXCESSIVE HEAT...HOT MUGGY CONDITIONS ARE EXPECTED THIS AFTERNOON
ACROSS MUCH OF THE AREA. HEAT INDEX VALUES ARE EXPECTED TO BE IN THE
105 TO 110 DEGREE RANGE FOR A FEW HOURS DURING THE
AFTERNOON...MAINLY COASTAL SECTIONS OF SOUTH CAROLINA AND ALL OF
SOUTHEAST GEORGIA. A HEAT ADVISORY HAS BEEN ISSUED. REFER TO THE
LATEST NON-PRECIPITATION STATEMENT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY.

JRL

In the hours before

Special weather statement, Jul 16, 2:06 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
206 PM EDT SUN JUL 16 2006

SCZ049-161845-
COASTAL COLLETON-
206 PM EDT SUN JUL 16 2006

...STRONG THUNDERSTORMS WILL IMPACT COASTAL COLLETON COUNTY THROUGH
245 PM EDT...

AT 206 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES EAST OF BENNETTS POINT...OR
ABOUT 27 MILES EAST OF YEMASSEE...SLOWLY DRIFTING TO THE SOUTH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...BENNETTS
POINT THROUGH 245 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...VERY HEAVY DOWNPOURS AND GUSTY WINDS OF 35 TO 45 MPH CAN
BE EXPECTED.
Special weather statement, Jul 16, 3:04 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
304 PM EDT SUN JUL 16 2006

SCZ048-161945-
BEAUFORT-
304 PM EDT SUN JUL 16 2006

...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY THROUGH 345 PM
EDT...

AT 304 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 7 MILES NORTH OF HUNTING ISLAND...OR
ABOUT 24 MILES NORTHEAST OF HILTON HEAD ISLAND...MOVING SOUTH AT 5
MPH.

THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND HUNTING
ISLAND AND FRIPP ISLAND...THROUGH 345 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING...HEAVY DOWNPOURS AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:28 PM EDTSpecial Marine WarningCHS2 hr
Jul 16, 11:06 AM EDTHeat AdvisoryCHSBulloch, Candler, Effingham, Evans, Long, Tattnall7 hr
Jul 16, 5:19 PM EDTSevere Thunderstorm WarningCHSLiberty26 min
Jul 16, 6:57 PM EDTSpecial Marine WarningCHS63 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.